Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 45, NWS Norman, OK

May 3, 1999Canadian County, Kingfisher County, Oklahoma

NWS Norman, OK issued this tornado warning at May 3, 1999, 6:59 PM CDT for Canadian County, Kingfisher County, Oklahoma. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 3, 1999, 6:59 PM CDT (23:59 UTC)
Expired
May 3, 1999, 7:30 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Canadian County, OK, Kingfisher County, OK

The radar

The Norman radar (KTLX), 77 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:00 PM CDTTornado F0Okarche, OKTornado C2 (Canadian County portion). See summary at end of May 3rd storm reports.
May 3, 7:00 PM CDTTornado F0Kingfisher, OKTornado C2 (Kingfisher County portion). See summary at end of May 3rd storm reports.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 12.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1999-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1999-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 040002 RRA
TOROKC
OKC017-073-040030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT MON MAY 3 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME NORTHERN CANADIAN COUNTY IN CENTRAL OKLAHOMA
  SOUTHEASTERN KINGFISHER COUNTY IN CENTRAL OKLAHOMA

* UNTIL 730 PM CDT

* AT 659 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE
  STORM WAS LOCATED OVER OKARCHE...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE CASHION...KINGFISHER AND OKARCHE

DOPPLER RADAR INDICATED THAT A TORNADO MAY FORM AT ANYTIME. TAKE
COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR
ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3576 9808 3568 9795 3579 9767 3601 9772

CMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 3, 2:50 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 3, 2:50 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT MON MAY 3 1999

NEGATIVELY TILTED TROF CONTINUES TO DIG SOUTHEASTWARD ACROSS THE
SOUTHWEST US THIS AFTERNOON. AN INITIAL S/WV NOW MOVING ACROSS NEW
MEXICO WILL CONT TO MOVE EAST NORTHEAST ACROSS THE TX PANHANDLE INTO
WESTERN OK AND SOUTHERN KS THIS EVENING. A STRONGER WAVE JUST NOW
CROSSING THE SEIRRA NEVADAS WILL QUICKLY DROP INTO THE BASE OF THE
TROF LATER TONIGHT AND MOVE ACROSS THE AREA ON TUESDAY.

AS ALL THIS IS HAPPENING A DRY LINE NEAR THE TX/OK BORDER WILL
SLOWLY WORK ITS WAY EAST FOR THE FIRST PART OF THIS EVENING. AS
STORMS BECOME ORGANIZED ALONG THE DRY LINE LATER THIS EVENING THEY
WILL MOVE EASTWARD ACROSS THE STATE OVERNIGHT. THEY WILL PROBABLY
ADVANCE AHEAD OF THE DRY LINE...WHICH SHOULD REMAIN ACROSS WESTERN
OK OR RETREAT WESTWARD LATER THIS EVENING IN ANTICIPATION OF THE
MAIN WAVE WHICH COMES OUT ON TUESDAY. AT THAT TIME THE DRY LINE
WHICH WILL BE ALIGNED ALONG THE TX/OK BORDER AND THE PACIFIC COOL
FRONT WHICH WILL BE TRAILING THE DRY LINE INITIALLY WILL MAKE THERE
WAY INTO THE CENTRAL SECTIONS OF OK BY 18Z.

AS THE OVERNIGHT AND EARLY MORNING CONVECTION CONT TO MOVE EAST
EARLY TUESDAY MOST OF WESTERN AND PERHAPS CENTRAL OKLAHOMA WILL END
UP DRY TUESDAY AFTERNOON. THINK THAT BEST CHANCES FOR AFTERNOON
CONVECTION ON TUESDAY WILL BE FROM I-35 EASTWARD. WILL LIKELY KEEP
SOME CHANCES IN CENTRAL AND SOUTHEAST TOMORROW AFTERNOON. OTHERWISE
POPS ON TUESDAY WILL BE FOR LINGERING STORMS FROM TONIGHTS ACTIVITY.

FOR THE EXTENDED MRF TRIES TO CLOSE THE UPPER CIRCULATION OFF AGAIN
OVER THE CENTRAL U.S. AND BRINGS ANOTHER S/WV AROUND THE CIRCULATION
ON THURSDAY. THINK THIS WILL JUST BRING SOME MID AND HIGH LEVEL
CLOUDS TO THE AREA. THE CLOSED LOW SLOWLY MOVES EAST AFTER THAT AND
LEAVES THE SOUTHERN PLAINS DRY WITH A WARMING TREND INTO THE
WEEKEND.

FCSTID = 30
OKC   65  77  52  70 /  70  50  10   0
HBR   61  78  48  74 /  60  30   0   0
SPS   64  81  52  77 /  60  40   0   0
GAG   55  75  45  68 /  30  20   0   0
PNC   63  77  50  68 /  70  50  10   0
DUA   65  78  53  73 /  60  50  20   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 3, 5:16 PM CDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    3 W ELGIN                 OK   TORNADO
05/03/99   COMANCHE                       BRIEF TOUCHDOWN

0458 PM    4 W ELGIN                 OK   2.00 INCH HAIL
05/03/99   COMANCHE

0456 PM    4 S ANADARKO              OK   1.00 INCH HAIL
05/03/99   CADDO

0505 PM    2 S ALTUS                 OK   1.00 INCH HAIL
05/03/99   JACKSON

0455 PM    3 W ELGIN                 OK   TORNADO
05/03/99   COMANCHE                       BRIEF TOUCHDOWN

0457 PM    2 S APACHE                OK   1.75 INCH HAIL
05/03/99   CADDO

0458 PM    4 W ELGIN                 OK   2.00 INCH HAIL
05/03/99   COMANCHE

0505 PM    2 W CYRIL                 OK   1.00 INCH HAIL
05/03/99   CADDO

FM
Local storm report, May 3, 5:20 PM CDT, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    5 N ALTUS                 OK   4.50 INCH HAIL
05/03/99   JACKSON

FM
Local storm report, May 3, 5:26 PM CDT, 1 hour 33 minutes before
LOCAL STORM REPORT...CORRECTED ISSUANCE TIME...
NATIONAL WEATHER SERVICE NORMAN OK
  523 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    3 W CYRIL                 OK   TORNADO
05/03/99   CADDO

FM
Local storm report, May 3, 5:34 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0526 PM    HOBART                    OK   .88 INCH HAIL
05/03/99   KIOWA

FM
Local storm report, May 3, 5:51 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    3 S ROOSEVELT             OK   TORNADO
05/03/99   KIOWA

FM
Local storm report, May 3, 6:29 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    5 S MINCO                 OK   4.50 INCH HAIL
05/03/99   GRADY

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:15 PM CDTSevere Thunderstorm WarningOUNComanche45 min
May 3, 4:37 PM CDTSevere Thunderstorm WarningOUNJackson23 min
May 3, 4:47 PM CDTTornado WarningOUNCaddo, Comanche, Grady43 min
May 3, 4:58 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa62 min
May 3, 5:22 PM CDTTornado WarningOUNCaddo, Grady53 min
May 3, 5:32 PM CDTTornado WarningOUNKiowa43 min
May 3, 5:40 PM CDTSevere Thunderstorm WarningOUNWashita35 min
May 3, 6:03 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher27 min
May 3, 6:07 PM CDTTornado WarningOUNGrady53 min
May 3, 6:08 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer37 min
May 3, 6:13 PM CDTTornado WarningOUNCaddo, Kiowa32 min
May 3, 6:16 PM CDTTornado WarningOUNCanadian, Kingfisher29 min
May 3, 6:37 PM CDTTornado WarningOUNCaddo38 min
May 3, 6:40 PM CDTTornado Warning EmergencyOUNCleveland, Grady, McClain50 min
May 3, 6:43 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher32 min
May 3, 6:51 PM CDTSevere Thunderstorm WarningOUNOklahoma24 min

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.